MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01G
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/16/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the thoracic spine for a posterior fusion of vertebrae t7 to t10, with tumor resection and intended placement of 8 spine screws bilateral for fixation (at t7, t8, t9, and t10), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.From an intra-operative c-arm scan, the surgeon discovered that four of the eight screws (at right t7 & left t7-t9) placed with the aid of navigation deviated from their intended positions: lateral deviation on the right side and medial deviation on the left side.According to the surgeon (treating clinician): - the deviation of the screws placed in the patient's spine with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no negative clinical effect on the patient due to the deviating placements, also not due to surgery/anesthesia prolongation of ca.45 minutes.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since four screws were placed in the patient's spine in different positions than desired with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of the screws placed in the patient's spine with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended positions at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no negative clinical effect on the patient due to the deviating placements, also not due to surgery/anesthesia prolongation of ca.45 minutes.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of this technical investigation and the information provided by the hospital, it can be concluded that the main root cause for the deviating spine pedicle screw placements performed with the aid of navigation is: - an inaccurate registration due to patient movement after registration and prior to invasive actions.In this case, the user manipulated the patient's position to avoid a collision with the scanner prior to registration acquisition allowing for a shift of the anatomy after the tension was released.This resulted in a deviation between the registered location of the anatomy and its actual location during navigated invasive actions.Imaging data from the surgery revealed a shift in the patient anatomy when comparing the registration versus the (post-placement) verification scans.A shift of the anatomy after the registration disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient's anatomy.This movement cannot be compensated for by the navigation software.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification after registration and throughout the procedure, before significant invasive actions and at any time significant forces were applied.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION (VERSION 3.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24321597
Report Number8043933-2026-00007
Device Sequence Number9836409
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/12/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01G
Device Catalogue Number26663D
Device Lot NumberSW V 3.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2026
Initial Report FDA Received Date02/12/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown